[Skip to Navigation]
Article
December 1989

Enalapril-Induced Cough

Author Affiliations

From the Department of Medicine, Northeastern Ohio Universities College of Medicine, Rootstown.

Arch Intern Med. 1989;149(12):2701-2703. doi:10.1001/archinte.1989.00390120061012
Abstract

• A retrospective analysis of records from an outpatient medical practice was undertaken to determine the incidence and features of cough resulting from the use of enalapril maleate. Of 209 patients taking enalapril, 22 (10.5%) required discontinuation of therapy because of an intractable, dry cough. Cough was more than twice as common in women; 16 (14.6%) of 109 women and 6 (6%) of 100 men stopped taking enalapril because of cough. The cough resolved in 21 of 22 patients within 2 weeks of discontinuation of enalapril therapy. When the patients with cough were compared with the others, there was no significant difference in age, smoking status, creatinine levels, enalapril dosage, associated cardiopulmonary disease, or concomitant administration of medications. Among the 187 study patients who did not discontinue taking enalapril because of cough, many developed a persistent, dry cough that to date has not been severe enough to require discontinuation of therapy, after a mean follow-up period of 16 months. The enalapril-induced cough is insidious, dry, persistent, benign, and reversible on discontinuation of therapy. It is important to distinguish enalapril-induced cough from cough resulting from acute illness, reactive airway disease, and congestive heart failure. Optimal clinical application of enalapril in the treatment of hypertension and congestive heart failure will require increased awareness of this incessant cough, which requires discontinuation of the therapy in about 10% of patients.

(Arch Intern Med. 1989;149:2701-2703)

Add or change institution
×